Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 24, NWS Memphis, TN

March 28, 20204 counties in Mississippi

NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 9:20 PM CDT for 4 counties in Mississippi. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 9:20 PM CDT (02:20 UTC)
Expired
Mar 28, 2020, 9:34 PM CDT
In force
14 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 135 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WFUS54 KMEG 290220
TORMEG
MSC027-107-119-135-290245-
/O.NEW.KMEG.TO.W.0024.200329T0220Z-200329T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
920 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Coahoma County in northwestern Mississippi...
  Northwestern Tallahatchie County in northwestern Mississippi...
  Quitman County in northwestern Mississippi...
  Central Panola County in northwestern Mississippi...

* Until 945 PM CDT.
    
* At 920 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Dublin, or 11 miles southeast
  of Clarksdale, moving northeast at 75 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Batesville, Tutwiler, Marks, Sardis, Lambert, Crowder, Pope, Belen,
  Dublin, Vance, Pleasant Grove, Curtis Station, Courtland, Mattson,
  Mims, Barksdale, Denton, Asa, Sabino and Lurand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3400 9048 3411 9059 3453 8999 3423 8976
TIME...MOT...LOC 0220Z 239DEG 66KT 3408 9045 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
288 
WWUS54 KMEG 290234
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
934 PM CDT Sat Mar 28 2020

MSC027-107-119-135-290244-
/O.CAN.KMEG.TO.W.0024.000000T0000Z-200329T0245Z/
Coahoma MS-Tallahatchie MS-Quitman MS-Panola MS-
934 PM CDT Sat Mar 28 2020

...THE TORNADO WARNING FOR SOUTHEASTERN COAHOMA...NORTHWESTERN
TALLAHATCHIE...QUITMAN AND CENTRAL PANOLA COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Mississippi.

LAT...LON 3400 9048 3411 9059 3453 8999 3423 8976
TIME...MOT...LOC 0232Z 239DEG 66KT 3422 9018 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 6:52 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 8:18 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     SW BYHALIA              34.86N  89.69W
03/28/2020  E60 MPH          MARSHALL           MS   TRAINED SPOTTER

            60 MPH WINDS ESTIMATED JUST SOUTHWEST OF BYHALIA.

&&
Special weather statement, Mar 28, 8:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT Sat Mar 28 2020

TNZ020-049>052-290215-
Tipton TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
835 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

East central Tipton County in western Tennessee...
Northwestern Madison County in western Tennessee...
Crockett County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 835 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Bradford to Bells to
near Dancyville. Movement was northeast at 60 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Tipton...northwestern Madison...Crockett...
Gibson and Haywood Counties should monitor this storm closely.

LAT...LON 3620 8900 3619 8892 3612 8884 3611 8876
      3609 8875 3608 8872 3607 8871 3543 8908
      3543 8918 3541 8919 3541 8954 3567 8940
      3601 8916 3620 8912
TIME...MOT...LOC 0135Z 240DEG 51KT 3607 8889 3571 8911 3545 8934
Local storm report, Mar 28, 8:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER LINES DOWN IN OAKLAND.

&&
Special weather statement, Mar 28, 8:57 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Sat Mar 28 2020

TNZ004-022-290230-
Benton TN-Henry TN-
857 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northern Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...

At 857 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving
northeast at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northern Benton and southeastern Henry Counties should
monitor this storm closely.

LAT...LON 3602 8804 3613 8821 3614 8821 3640 8803
      3639 8801 3637 8800 3635 8798 3627 8794
      3622 8795 3618 8793 3617 8792 3615 8792
TIME...MOT...LOC 0157Z 214DEG 33KT 3614 8808
Local storm report, Mar 28, 8:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER POLES AND LINES DOWN IN OAKLAND.

&&

CORRECTED REMARKS
Local storm report, Mar 28, 9:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     FAIRVIEW                35.77N  88.85W
03/28/2020                   MADISON            TN   AMATEUR RADIO

            POWER LINES DOWN WITH ESTIMATED 50 MPH WINDS.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGDeSoto43 min
Mar 28, 7:05 PM CDTTornado WarningMEGDeSoto, Tunica25 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate49 min
Mar 28, 7:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more38 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate49 min
Mar 28, 8:16 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman44 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah52 min
Mar 28, 9:09 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie51 min
Mar 28, 9:38 PM CDTSpecial Weather StatementMEGTallahatchie22 min
Mar 28, 9:47 PM CDTSpecial Weather StatementMEGAlcorn, Tippah28 min
Mar 28, 9:57 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tallahatchie32 min
Mar 28, 10:01 PM CDTSpecial Weather StatementMEGMarshall44 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo45 min
Mar 28, 10:32 PM CDTSpecial Weather StatementMEGTallahatchie13 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Tishomingo, Union16 min
Mar 28, 11:09 PM CDTSpecial Weather StatementMEGLafayette, Pontotoc36 min
Mar 28, 11:12 PM CDTSpecial Weather StatementMEGPrentiss18 min
Mar 28, 11:22 PM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Lafayette, Lee, Pontotoc, Prentiss and 2 more38 min
Mar 28, 11:37 PM CDTSpecial Weather StatementMEGChickasaw, Monroe38 min
Mar 29, 12:03 AM CDTSpecial Weather StatementMEGItawamba, Lee, Prentiss, Tishomingo27 min
Mar 29, 1:05 AM CDTSpecial Weather StatementMEGItawamba, Lee40 min
Mar 29, 1:11 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo49 min
Mar 29, 1:42 AM CDTSpecial Weather StatementMEGItawamba, Monroe48 min
Mar 29, 1:50 AM CDTSevere Thunderstorm WarningMEGMonroe25 min

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.